Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 31, NWS Indianapolis, IN

May 19, 20195 counties in Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 19, 2019, 5:27 PM EDT for 5 counties in Indiana. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2019, 5:27 PM EDT (21:27 UTC)
Expired
May 19, 2019, 6:15 PM EDT
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Clay County, IN, Owen County, IN, Parke County, IN, Putnam County, IN, Vigo County, IN

The radar

The Indianapolis radar (KIND), 84 km from the middle of the area, began a volume at 21:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 5:27 PM EDTTSTM WND GST 524 Sw Seelyville, IN
May 19, 6:10 PM EDTTSTM WND DMG1 Wnw Spencer, INOVER 600 CUSTOMERS WITHOUT POWER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 43 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 19, 4:26 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.5 hours before the alert went out and 140 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 140 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
762 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
140 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KIND 192127
SVRIND
INC021-119-121-133-167-192215-
/O.NEW.KIND.SV.W.0031.190519T2127Z-190519T2215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
527 PM EDT Sun May 19 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Vigo County in west central Indiana...
  Clay County in west central Indiana...
  Southern Parke County in west central Indiana...
  Central Owen County in west central Indiana...
  Southern Putnam County in west central Indiana...

* Until 615 PM EDT.

* At 527 PM EDT, severe thunderstorms were located along a line
  extending from 6 miles southeast of Clinton to 11 miles north of
  Sullivan, moving east at 40 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Terre Haute, Greencastle, Brazil, Spencer, Cloverdale, Seelyville,
  Knightsville, Clay City, Rosedale, Harmony, Staunton, Fillmore,
  Carbon, Center Point, Riley, Quincy, Bridgeton, Reelsville, Saline
  City and Pimento.

This includes Interstate 70 between mile markers 6 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3961 8743 3961 8738 3964 8739 3975 8671
      3926 8669 3925 8724 3926 8724 3926 8745
TIME...MOT...LOC 2127Z 262DEG 34KT 3957 8736 3926 8739 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
2 follow-up statements
522 
WWUS53 KIND 192143
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
543 PM EDT Sun May 19 2019

INC021-119-121-133-167-192215-
/O.CON.KIND.SV.W.0031.000000T0000Z-190519T2215Z/
Vigo IN-Clay IN-Parke IN-Owen IN-Putnam IN-
543 PM EDT Sun May 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR SOUTHEASTERN VIGO...CLAY...SOUTHEASTERN PARKE...CENTRAL OWEN AND
SOUTHERN PUTNAM COUNTIES...

At 543 PM EDT, severe thunderstorms were located along a line
extending from near Brazil to 16 miles southeast of Terre Haute,
moving east at 40 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Greencastle, Brazil, Spencer, Cloverdale, Seelyville, Knightsville,
Clay City, Harmony, Staunton, Fillmore, Carbon, Center Point, Riley,
Quincy, Bridgeton, Reelsville, Saline City, Cagles Mill Lake, Devore
and Bowling Green.

This includes Interstate 70 between mile markers 14 and 46.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3960 8720 3966 8719 3975 8671 3926 8669
      3925 8724 3926 8724 3926 8739
TIME...MOT...LOC 2143Z 262DEG 34KT 3959 8718 3928 8721 

HAIL...1.00IN
WIND...60MPH
 
$$

AW/50
109 
WWUS53 KIND 192206
SVSIND

Severe Weather Statement
National Weather Service Indianapolis IN
606 PM EDT Sun May 19 2019

INC021-119-121-133-167-192216-
/O.EXP.KIND.SV.W.0031.000000T0000Z-190519T2215Z/
Vigo IN-Clay IN-Parke IN-Owen IN-Putnam IN-
606 PM EDT Sun May 19 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN VIGO...CLAY...
SOUTHEASTERN PARKE...CENTRAL OWEN AND SOUTHERN PUTNAM COUNTIES WILL
EXPIRE AT 615 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with these thunderstorms.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
west central Indiana.

LAT...LON 3960 8720 3966 8719 3975 8671 3926 8669
      3925 8724 3926 8724 3926 8739
TIME...MOT...LOC 2206Z 262DEG 34KT 3962 8692 3931 8695 

$$

AW/50

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 4:51 PM EDT, 36 minutes earlier.

Area forecast discussion, May 19, 4:51 PM EDT, 36 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
451 PM EDT Sun May 19 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 310 PM EDT Sun May 19 2019

A cold front will move through central Indiana tonight.
Thunderstorms are possible along and ahead of the front. Much cooler
weather moves in for the start of the work week. A front will
meander across the area mid to late week, bringing chances for rain
at times mid-week into next weekend. Temperatures will rebound to
above normal mid-week and then remain there.

&&

.NEAR TERM...(Rest of This Afternoon and Tonight)
Issued at 310 PM EDT Sun May 19 2019

Early this afternoon a dry slot was moving into central Indiana,
ending the widespread rainfall. However, a line of storms had
developed in central Illinois ahead of a cold front.

The line of storms will move across central Indiana during the rest
of the afternoon and into the early evening hours before 00Z. Will
handle with a pre-first period in the text products to cover this.
Severe storms remain possible with building instability and some
decent shear, but at the moment am not expecting widespread severe
weather.

HRRR and some other models indicate still some shower or
thunderstorm potential with the front itself as it moves across the
area after 00Z. Will have some low PoPs this evening.

Colder air will move in overnight, and some stratocumulus will
accompany it. Will keep skies partly cloudy.

The model blend looks reasonable for temperatures.

&&

.SHORT TERM...(Monday through Wednesday)
Issued at 310 PM EDT Sun May 19 2019

Models are close enough that the model blend initialization
was accepted for most items.

The colder air and stratocumulus will stick around on Monday,
keeping skies partly cloudy and high temperatures only in the 60s
most areas.

Dry and cool conditions will continue into Tuesday with some upper
ridging briefly working into the area.

A large upper system across the western part of the country will
send some energy just to the northwest of the area Tuesday night
into Wednesday. This will also bring a warm front through the area.
Forcing isn't that impressive with the strongest forcing remaining
out of central Indiana. Will go with mainly chance category PoPs.

The warm front will allow temperatures to return into the 80s for
highs on Wednesday.

&&

.LONG TERM /Wednesday night through Thursday/...

Issued at 312 PM EDT Sun May 19 2019

Accepted the initialization. An upper level high will sit over
the deep south for much of long term range. Models are showing a
couple of short waves that may affect the area during that time so
there are a couple chances for rain. The best chance looks to be
Memorial Day weekend as models are in agreement that there will be
precipitation but exact timing and location are still to be seen.

Temperatures will be above normal as highs are anticipated to be
in the 80s.

&&

.AVIATION /Discussion for the 19/21Z TAF Update/...

Issued at 446 PM EDT Sun May 19 2019

Update...
Narrowed VCTS into the Sun 22Z to Mon 01Z time frame for now...
will amend further with more detailed timing over the next few
hours.

Previous Discussion...
Generally VFR conditions expected through the period, with some MVFR
or worse conditions mainly in convection this afternoon into early
evening. Gusty winds will continue this afternoon.

Main area of rain will continue to move out of the sites early in
the period. Scattered convection will then move in ahead of an
approaching cold front.

There are some patches of MVFR clouds across Illinois that will move
into the area and may cause brief periods of MVFR ceilings even
outside of convection this afternoon.

Overnight will be dry with a stratocumulus deck moving in from the
north. For now kept this VFR but MVFR not out of the question.

&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SYNOPSIS...50
NEAR TERM...50
SHORT TERM...50
LONG TERM....KH
AVIATION...50/TDUD
Hazardous weather outlook, May 19, 4:14 AM EDT, 13 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
414 AM EDT Sun May 19 2019

INZ021-028>031-035>049-051>057-060>065-067>072-201000-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Vermillion-Parke-Putnam-
Hendricks-Marion-Hancock-Henry-Vigo-Clay-Owen-Morgan-Johnson-Shelby-
Rush-Sullivan-Greene-Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-
Martin-Lawrence-Jackson-Jennings-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Clinton, Newport,
Rockville, Greencastle, Plainfield, Brownsburg, Danville,
Indianapolis, Greenfield, Cumberland, New Castle, Terre Haute,
Brazil, Clay City, Spencer, Martinsville, Mooresville, Greenwood,
Franklin, Shelbyville, Rushville, Sullivan, Linton, Bloomfield,
Bloomington, Nashville, Columbus, Greensburg, Vincennes, Washington,
Loogootee, Shoals, Bedford, Mitchell, Seymour, Brownstown,
and North Vernon
414 AM EDT Sun May 19 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Today and Tonight.

Outlook: Showers and thunderstorms. Severe storms possible this
afternoon and evening. Windy conditions.

Hazards: Damaging winds...large hail...heavy rain and lightning. A
few tornadoes possible as well. Non-thunderstorm wind gusts to near
40 mph at times.

Timing: Storms possible through this evening. The best threat for
severe weather from 2 pm through 9 pm. Gusty winds outside of storms
through early evening.

Discussion: Showers and thunderstorms are expected today ahead of a
cold front. Severe storms are possible this afternoon and evening.
Dry and cooler weather is expected overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Outlook: Thunderstorms will be possible at times late Tuesday
into next weekend. Some of the storms could be strong.

Discussion: After a dry and cooler start to the week...additional
chances for rain and thunderstorms will come for the second half of
the upcoming week as strong low pressure tracks from the central
Plains into the upper Midwest with a frontal boundary lingering
across the Ohio Valley.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and evening.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

Ryan

In the hours before

Local storm report, May 19, 4:56 PM EDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
456 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0452 PM     TSTM WND DMG     3 S LAFAYETTE           40.37N 86.87W
05/19/2019                   TIPPECANOE         IN   PUBLIC

            REPORTS OF POWER OUTAGES.

&&

KH
Local storm report, May 19, 5:01 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
501 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0453 PM     TSTM WND GST     3 SE SHADELAND          40.35N 86.91W
05/19/2019  E45 MPH          TIPPECANOE         IN   PUBLIC

            TRAFFIC LIGHTS OUT AS WELL.

&&

KH
Local storm report, May 19, 5:05 PM EDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
505 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0502 PM     TSTM WND GST     1 WNW ROCKVILLE         39.77N 87.24W
05/19/2019  E60 MPH          PARKE              IN   PUBLIC

            50 TO 60 MPH ESTIMATED WINDS.

&&

KH
Local storm report, May 19, 5:09 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
509 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0508 PM     TSTM WND DMG     ATTICA                  40.29N 87.25W
05/19/2019                   FOUNTAIN           IN   UTILITY COMPANY

            POWER OUTAGES REPORTED.

&&

KH
Local storm report, May 19, 5:17 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
517 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     ATTICA                  40.29N 87.25W
05/19/2019                   FOUNTAIN           IN   UTILITY COMPANY

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM
            ATTICA. OVER 300 POWER OUTAGES REPORTED.

&&

KH
Local storm report, May 19, 5:24 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
524 PM EDT SUN MAY 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     TSTM WND GST     3 E FLORA               40.54N 86.47W
05/19/2019  E60 MPH          CARROLL            IN   PUBLIC

            RELAYED VIA BROADCAST MEDIA.

&&

KH

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 3:36 PM EDTSpecial Weather StatementINDFountain, Vermillion, Warren39 min
May 19, 3:55 PM EDTSevere Thunderstorm WarningINDFountain, Tippecanoe, Vermillion, Warren50 min
May 19, 4:07 PM EDTSevere Thunderstorm WarningINDFountain, Montgomery, Parke, Vermillion38 min
May 19, 4:27 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Fountain, Montgomery, Tippecanoe48 min
May 19, 4:44 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Fountain, Montgomery, Parke, Putnam and 1 more31 min
May 19, 5:11 PM EDTSevere Thunderstorm WarningINDBoone, Clinton, Hamilton, Montgomery, Tippecanoe, Tipton49 min
May 19, 5:22 PM EDTSevere Thunderstorm WarningINDCarroll, Clinton, Howard, Tipton38 min
May 19, 5:53 PM EDTSevere Thunderstorm WarningINDClinton, Hamilton, Howard, Madison, Tipton52 min
May 19, 5:59 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks, Montgomery, Putnam46 min
May 19, 6:36 PM EDTSevere Thunderstorm WarningINDBoone, Hamilton, Hancock, Hendricks, Johnson, Marion and 2 more24 min
May 19, 6:52 PM EDTSevere Thunderstorm WarningINDHancock, Johnson, Marion, Morgan, Rush, Shelby38 min
May 19, 6:54 PM EDTSevere Thunderstorm WarningINDDelaware, Hamilton, Hancock, Henry, Madison, Marion and 1 more51 min
May 19, 7:25 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison, Rush, Shelby50 min
May 19, 7:32 PM EDTTornado WarningINDRush, Shelby28 min
May 19, 7:43 PM EDTSevere Thunderstorm WarningINDDelaware, Henry, Madison, Randolph32 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.